Back to Ask the Diabetes Team Ask the Diabetes Team

From Sydney, Australia:

For some months now, my son's blood glucose levels have been consistently high (12-17 mmol/L [216-306 mg/dl]), it seems that nothing we do brings them down, and he is now injecting 2 units of insulin per kg of body weight per day. I would appreciate any ideas as to what might be causing this, and any suggestions for dealing with it.


There are several possibilities:

  1. Could this be spoiled insulin? Change vials and see if it helps.
  2. Could your son be skipping insulin doses? Lots of kids do this. If an adult (parent) actually draws up and actually injects all insulin doses for the next 72 hours, if this is the case the insulin will "start to work again." This is often a cry for help when children/teens become overwhelmed with the tasks of diabetes.
  3. Occasionally there are very rare cases of insulin resistance.
  4. Has someone checked thyroid functions? Adrenal functions?
  5. Are there any other medications (steroids that may be interfering with insulin absorption?
  6. Lipohypertrophy at injection sites for interference with absorption?

You should discuss this with your son's diabetes treatment team and have a conference to brainstorm ideas. They will know him best and can give you the best advice.


Original posting 22 Nov 2002
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.